Priests for Life

 

OTHER SECTIONS
America Will Not Reject Abortion Until America
Sees Abortion


Prayer Campaign

Join our Facebook Cause
"Pray to End Abortion"


Take Action

Social Networking

Rachel's Vineyard,
A Ministry of Priests For Life


Silent No More Awareness Campaign, A Project
of Priests For Life

Clergy Resources
SIGN UP FOR EMAIL


 

Answers from our Priests for Life Medical Team


Submitted by: L on  9/22/2010
Answered by: Matthew P. Harrison, M.D.
Topic: Birth Control for Regulation of Menstrual Cycle
Question:
Our 16 year old daughter was prescribed a low dose pill, as her period arrives about every 2 weeks, lasting for 10 days. This gives her nausea, migraines & extremely painful stomach cramps. She's a very active sportsperson, but struggles to maintain her best with sport (she's just been invited to join a basketball youth league team to play statewide.) Am also concerned also how this illness makes her miss much school, with her HSC coming up next year. The low dose pill didn't seem to have any effect, so she's just been prescribed a normal dose pill for 3 months, with her situation to be reviewed thereafter. Her appetite is normally great but during her period, she loses her appetite. If she loses more than 2 kgs, she'd be classified as anorexic. Three doctors have suggested the pill, but if you know of an alternative, I'd appreciate your advice. Thanking you kindly in advance for your time & attention.

L
   
Answer:
Dear L,

 

I am so sorry that your daughter is struggling with this debilitating condition.  Sometimes "birth control pills" are used to regulate menstrual cycles and this can be a proper use of the pills.  It is not morally wrong for her to use the pills to treat a medical problem, provided a life is not put at risk (see below).  She is not trying to contracept, she is trying to treat a disease.  I would offer a few thoughts of caution though.  First, you should seek a doctor that has training in regulation of cycles without using the pill.  Certain diets, vitamins and sleep.  Often times, physicians will use the pill to treat irregular cycles without actually ever diagnosing what is wrong and fixing the root problem.  Irregular cycles by themselves are more of a nuisance than a medical problem, until they start to lead to anemia, severe cramps and headaches like with your daughter.  Sometimes the symptoms can be treated with other medications, but your daughter's case seems more serious.  In older woman, uterine and cervical cancer should always be considered as causes of irregular cycles.  Dr. Thomas Hilgers has done extensive work in this area at the Pope Paul VI institute in Nebraska and may be able to offer some help.  Secondly, you must continue to stress to your daughter to practice abstinence until marriage, not only to protect the souls of her and her future husband, but also to protect the life of a child that might be conceived and then destroyed by the hormone pills that she is taking.  If she does continue to use the pills into marriage, then she and her husband should abstain from intercourse during the possible fertile times in the middle of her month.  This will avoid the possibility of harming a newly conceived child while on the pill.  I pray that your daughter will be healed and find relief.


Back to Question List


 
Priests for Life
PO Box 141172 • Staten Island, NY 10314
Tel. 888-735-3448, (718) 980-4400 • Fax 718-980-6515
mail@priestsforlife.org